Thunderstorm Wind, Jo Daviess
- When
- July 26, 6:15 AM CST to 6:25 AM CST
- Where
- Jo Daviess County, 3.45 mi N of Stockton
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 42.400, -90.000
A broken line of isolated strong to marginally severe storms moved through the area on the morning of July 26. Storms produced severe wind gusts in eastern Iowa and northwest Illinois, with some reports of small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A broken line of isolated strong to marginally severe storms moved through the area on the morning of July 26. Storms produced severe wind gusts in eastern Iowa and northwest Illinois, with some reports of small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 26, 5:42 AM CST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 AM CDT Wed Jul 26 2023
...AVIATION UPDATE...
.SHORT TERM...(Today and tonight)
Issued at 317 AM CDT Wed Jul 26 2023
Key Messages:
* Scattered thunderstorms this morning, especially north of U.S.
Highway 30, where one or two severe storms are possible
* Very humid and becoming hot today with upper 90s likely in
several areas south of I-80 and 100F possible; Heat Advisory
expanded northward through Cedar Rapids and the Quad Cities
* Low confidence in isolated thunderstorm potential this
afternoon in northwest and west central Illinois
The mid-summer hot pattern will establish itself into the area
today, but as is common over our region in such setups there are
"ridge riders"...that is regional clusters of thunderstorms
within an unseasonably strong belt of upper level westerlies. The
main short wave trough initiating these is over far southwest
Minnesota as of 300 AM, with one or two convectively enhanced
vorticity centers ahead of this. Ample moisture with 1.7+ inch
precipitable waters, instability in the form of MUCAPEs >2,000
J/kg, and deep layer shear of 30-40 kt will aid in any of these
perturbations to continue to maintain convection into the post-
sunrise hours. One factor that is likely inhibiting a more robust
MCS potential in our northern CWA, or at least a more widespread
convective footprint, is a fairly deep dry layer between 500-800
mb sampled by regional soundings last evening and model diagnostic
soundings this morning. The 30-40 kt low-level jet should provide
enough isentropic ascent to eat away at some of that dry layer
and provide scattered thunderstorms grazing northeast Iowa and far
northwest Illinois, and potentially even isolated storms through
the Quad Cities and points south through 10 A.M. If any organized
cluster or robust updraft core were to develop, it would be
capable of at least brief large hail and severe winds. Activity
should end by late morning for most, with the exception being far
northwest Illinois ahead of the main short wave.
Turning attention to the heat, today has multiple conceptual
check marks for heat index concern, with some of the key ones
being: 1.) 850 mb temperatures over 22C, 2.) very mild starting
point, 3.) widespread high dew points in the lower to mid 70s, and
4.) sun prevailing by midday for most areas. On the side of still
some uncertainty are 1.) some convective influence early this
morning and 2.) winds on the broader scale turning west to
northwest in the afternoon -- not usually a favorable direction
for near 100F heat. These winds are driven by a surface low around
1006 mb that will move eastward into eastern Iowa by midday. The
southwest winds ahead of this will actually have some 20-25 mph
gusts in southern and eastern locations this morning, providing a
bit of relief. Behind the low these winds turn west and northwest,
but this will be concurrent with mostly to full sun spreading in
and the low-level thermal ridge. Thus, it will not take much to
climb from mid 70s this morning to mid 90s this afternoon, and
likely upper 90s south of I-80, even with that wind direction.
Also with such high dew points, the heat index (apparent
temperature of combined heat and moisture) should easily get to
100-105F from I-80 and south. North of there uncertainty
increases. Have collaboratively expanded the Heat Advisory further
north and extended it in time given the humid and very warm
conditions tonight (70-75F lows) and the stronger signal for heat
Thursday (more on that below).
As for any stray storms this afternoon, the aforementioned wind
shift to northwesterly will be inching its way southward through
the CWA and with such high dew points, a few models do erode the
cap along the boundary. This boundary should extend from
Sterling/Rock Falls southwest to near Macomb by mid-afternoon.
Cannot rule out isolated storms firing, and these would be a
little more favored with eastward extent (east of the CWA) where
cooler mid-level air will still be present. If a couple storms do
fire as far west as northwest to west central Illinois, they
could touch severe limits given a vast reservoir of instability.
But confidence in afternoon storms in our area remains low.
.LONG TERM...(Thursday through Tuesday)
Issued at 317 AM CDT Wed Jul 26 2023
Key Messages:
* Heat Advisory has been extended through Thursday and expanded in
coverage. This may need to be further extended into Friday.
* Still seeing a signal for potentially increasing storm chances
evolving late Thursday through Friday.
* Slightly cooler temperatures closer to late July normals this
weekend.
* Continued unsettled next week with periodic storm chances and
temperatures near normal to slightly above normal.
The hottest air of the summer thus far will persist through
Friday with 850 hPa temperatures of 20-26C supportive of highs
from the mid 90s to around 100F. Dew points well into the 60s and
70s will foster heat index readings generally around 100 to 105,
with potentially a few spots approaching 110. Therefore, the Heat
Advisory has been extended through Thursday and expanded up
through Hwy 30 as confidence is high on exceeding criteria with
mid level ridging and capping with an elevated mixed layer
limiting any daytime convective potential. Can't rule out needing
to expand the advisory to include the remaining far northern
counties in later shifts.
Thursday night into Friday the potential appears to be increasing
for storms. Initially Thursday night, the main triggering mechanisms
look to be a strengthening 925-850 hPa jet and attendant warm
advection along with potentially a shortwave in northwest flow
possibly convectively augmented from storm clusters favored to our
west across portions of the Missouri River Valley. Strong, gusty
winds would be the primary threat from any storms with steep 0-3km
lapse rates of 7-8C/km, while the depth of warm air with WBZ heights
around 14kft agl should limit hail barring any more robust updraft.
Friday it appears the potential exists for a couple of rounds of
storms. Initially in the morning with any lingering activity
aided by the LLJ and attendant isentropic ascent. Then, there's
the potential for a second round of storms by Friday evening/night
with stronger belt of mid level flow shuttling potentially one or
more shortwaves across the region atop a sagging frontal boundary.
Strengthening deep layer shear 30-35+ kts and moderate to high
instability with MLCAPE of 2000-4000 j/kg would support a risk for
severe storms with damaging winds the primary threat and isolated
large hail a secondary threat.
The potential for convection and debris cloudiness may impact
temperatures on Friday and thus creates a lower confidence high
temperature forecast. But, Friday does have the potential to require
a Heat Advisory for at least parts of the area pending convective
trends, as they become more apparent over the next day or so.
The cool front looks to slip through the region Saturday, followed
by slight cooling and decreasing precipitation chances the rest
of the weekend.
Next week looks to return to being unsettled/active, as we reside
on the northeast periphery of the Southwest heat dome owing to
periodic storm chances as waves traverse through the northwest flow
aloft. Temperatures look to be modulated by any storms, but favor
remaining near to slightly above normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 634 AM CDT Wed Jul 26 2023
The primary concerns for aviators today are scattered storms this
morning and veering winds today.
Clusters of storms will be seen this morning near DBQ, and a
couple stronger storms are possible before they depart eastward
toward 17Z. Further south, scattered showers and very spotty
storms within these will be the rule through ~15Z. A few spotty
storms are then possible this afternoon east and south of the
Quad Cities including near BRL, but confidence in these is low.
Southerly winds will increase by mid to late morning, especially
at Illinois airports. These winds will veer to westerly early
this afternoon and then northwesterly by mid afternoon with
occasional gusts.
&&
.CLIMATE...
Issued at 317 AM CDT Wed Jul 26 2023
It is possible 100F is reached in parts of the forecast area
Wednesday-Friday. Here are the dates the last time the six main
climate sites reached 100 degrees:
Station Date High
------------------------------------
Burlington, IA 9/09/2013 100
Davenport, IA 7/07/2012 100
Dubuque, IA 7/25/2012 101
Iowa City, IA 9/10/2013 101
Moline, IL 7/25/2012 102
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
Benton-Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-
Johnson-Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van
Buren-Washington.
IL...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
Bureau-Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-
Rock Island-Warren-Whiteside.
MO...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
Clark-Scotland.
&&
SHORT TERM...Friedlein
LONG TERM...McClure
AVIATION...Friedlein
CLIMATE...08Hazardous Weather Outlook National Weather Service Quad Cities IA IL 324 AM CDT Wed Jul 26 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 324 AM CDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will graze parts of the area this morning, especially northeast Iowa and northwest Illinois. A couple of severe storms capable of large hail and 60 mph winds are possible. Very humid and hot conditions will be seen today, especially along and south of U.S. Highway 30. Demonstrate heat safety if needing to be outdoors, and take frequent breaks. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Confidence is high in very humid and hot conditions continuing Thursday and may persist through Friday as well. Plan to limit time outdoors and take frequent breaks if you must be outside. Thunderstorms are possible again Thursday night and Friday. At this time, it appears that some of these storms, if they were to occur, may be severe. .SPOTTER INFORMATION STATEMENT... While a strong storm or two may occur in northwest Illinois this morning, spotter activation is not anticipated today or tonight. Friedlein/McClure
Special Weather Statement
National Weather Service Quad Cities IA/IL
612 AM CDT Wed Jul 26 2023
IAZ042-053-054-ILZ001-261200-
Jo Daviess IL-Jackson IA-Dubuque IA-Jones IA-
612 AM CDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of northwestern Jo
Daviess, northwestern Jackson, southeastern Dubuque and northeastern
Jones Counties through 700 AM CDT...
At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bernard, or 18 miles southwest of Dubuque, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bernard around 620 AM CDT.
Zwingle around 630 AM CDT.
Other locations in the path of this storm include La Motte, St.
Donatus, Menominee and Galena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4230 9027 4218 9095 4232 9101 4251 9050
4251 9037
TIME...MOT...LOC 1111Z 250DEG 29KT 4228 9091
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JTSSpecial Weather Statement
National Weather Service Quad Cities IA/IL
626 AM CDT Wed Jul 26 2023
IAZ054-ILZ001-007-261200-
Carroll IL-Jo Daviess IL-Jackson IA-
626 AM CDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of northwestern
Carroll, south central Jo Daviess and central Jackson Counties
through 700 AM CDT...
At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, or 8 miles northwest of Maquoketa, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Andrew around 635 AM CDT.
Other locations in the path of this storm include Springbrook,
Bellevue and Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4209 9085 4221 9085 4237 9023 4217 9016
TIME...MOT...LOC 1125Z 250DEG 28KT 4218 9074
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JTSSpecial Weather Statement National Weather Service Quad Cities IA/IL 654 AM CDT Wed Jul 26 2023 IAZ042-054-066-ILZ001-002-007-261230- Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-Jackson IA- Dubuque IA- 654 AM CDT Wed Jul 26 2023 ...Strong thunderstorms will impact portions of Carroll, Jo Daviess, western Stephenson, northeastern Clinton, eastern Jackson and southeastern Dubuque Counties through 730 AM CDT... At 654 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Hazel Green to Spragueville. Movement was east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Strong thunderstorms will be near... Council Hill around 700 AM CDT. Miles and Green Island around 705 AM CDT. Scales Mound around 710 AM CDT. Other locations in the path of these storms include Sabula, Savanna, Apple River, Mount Carroll, Warren, Nora and Argo Fay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4196 8977 4202 9051 4251 9048 4250 8973 TIME...MOT...LOC 1154Z 268DEG 32KT 4255 9041 4209 9044 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH JTS
Special Weather Statement
National Weather Service Quad Cities IA/IL
711 AM CDT Wed Jul 26 2023
IAZ066-068-ILZ007-009-015-261245-
Whiteside IL-Carroll IL-Rock Island IL-Scott IA-Clinton IA-
711 AM CDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of Whiteside,
southeastern Carroll, northeastern Rock Island, northeastern Scott
and southeastern Clinton Counties through 745 AM CDT...
At 711 AM CDT, Doppler radar was tracking a strong thunderstorm over
Albany, or near Clinton, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Fulton and East Clinton around 715 AM CDT.
Garden Plain around 720 AM CDT.
Morrison around 730 AM CDT.
Other locations in the path of this storm include Lyndon, Sterling,
Rock Falls, Coleta and Emerson.
This includes Interstate 88 between mile markers 20 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4170 9033 4187 9034 4194 8969 4193 8969
4193 8963 4168 8963
TIME...MOT...LOC 1211Z 267DEG 37KT 4179 9024
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTSThe Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
Report of a shed blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121321, 1121320.